Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 170, NWS Amarillo, TX

August 14, 2013Hansford County, Sherman County, Texas; Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 14, 2013, 4:59 PM CDT for Hansford County, Sherman County, Texas; Texas County, Oklahoma. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2013, 4:59 PM CDT (21:59 UTC)
Expired
Aug 14, 2013, 6:00 PM CDT
In force
61 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Texas County, OK, Hansford County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 134 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2013-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2013-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:42 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 14, 3:42 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
342 PM CDT WED AUG 14 2013

.SHORT TERM...
AFTERNOON WATER VAPOR SATELLITE IMAGERY SHOWS AN UPPER WAVE SLIDING
SOUTHEAST INTO NORTHERN OKLAHOMA. WHILE THIS WAVE LED TO ISOLATED
SHOWERS AND STORMS TO POP UP ACROSS PORTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON...THIS ACTIVITY WAS WANING GIVEN
THE WEAK SUBSIDENCE BEHIND THIS WAVE. HOWEVER SHOWERS AND STORMS ARE
ONCE AGAIN DEVELOPING ON THE HIGHER TERRAIN IN NEW MEXICO AND IN
SOUTHWESTERN KANSAS ALONG A CONVERGENCE AXIS. DESPITE THE THICK
STRATOCU DECK OVER THE AREA...THE ATMOSPHERE OVER THE PANHANDLES HAS
DESTABILIZED WITH SBCAPES AROUND 1500-2500 J/KG OVER THE WESTERN AND
CENTRAL SECTIONS WHERE CLOUD COVER WAS NOT AS THICK. STORMS ARE
EXPECTED TO MOVE INTO THE PANHANDLES THIS EVENING WITH THE GREATEST
PROBABILITY FOR STORM COVERAGE ACROSS THE WESTERN ZONES. ALTHOUGH
THERE IS A SEVERE STORM IN SOUTHWESTERN KANSAS THAT IS ON TRACK TO
MOVE INTO THE CENTRAL OKLAHOMA...ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED. STILL WITH PWATS AT TWO STANDARD DEVIATIONS ABOVE
NORMAL...HEAVY RAINFALL LEADING TO FLOODING ISSUES WILL STILL BE A
CONCERN IN ADDITION TO LARGE HAIL AND STRONG WIND GUSTS WITH 0-6KM
BULK SHEAR 30-40 KTS. NOT MUCH CHANGE TO THE SYNOPTIC PATTERN IS
EXPECTED ON THURSDAY WITH THE PANHANDLES RESIDING IN NORTHWEST FLOW
ALOFT DUE TO THE PLACEMENT OF AN UPPER RIDGE OVER THE FOUR CORNERS
AND A LARGE SCALE TROUGH OVER THE EASTERN U.S. RICH LOW-LEVEL
MOISTURE WILL REMAIN IN PLACE WHILE WARMER TEMPS COMBINED WILL LEAD TO
A MORE UNSTABLE AIR MASS. UNCERTAINTY LIES IN THE DEGREE OF SYNOPTIC
LIFT AS A MORE VIGOROUS UPPER DISTURBANCE WILL SLIDE ACROSS KANSAS
INTO OKLAHOMA LATE IN THE DAY. DID LOWER POPS DURING THE DAY WITH THE
HIGHEST POPS CENTERED OVER THE OKLAHOMA PANHANDLE AND THE NORTHERN
TEXAS PANHANDLE...AS THIS AREA WILL BE IN CLOSER PROXIMITY TO THIS
UPPER WAVE. STORMS MAY CONGEAL INTO A MCS AND MOVE INTO OKLAHOMA LATE
AT NIGHT. THIS MCS MAY ALSO CLIP THE NORTHEASTERN ZONES WHERE THE
HIGHER POPS WERE PAINTED.

.LONG TERM...
MADE SEVERAL SUBSTANTIAL CHANGES TO THE EXTENDED FORECAST AS MEDIUM
RANGE MODELS HAVE COME IN DRIER DUE TO THE PLACEMENT OF THE UPPER
RIDGE. THIS RIDGE IS EXPECTED TO SLIDE FURTHER TO THE EAST...CAUSING
THE STEERING FLOW TO TRANSITION MORE OUT OF THE NORTH THAN THE
NORTHWEST. THIS WILL MAKE IT TOUGH FOR ANY MOUNTAIN CONVECTION TO
MAKE ITS WAY INTO THE PANHANDLES AND WITH THIS IN MIND...HAVE REMOVED
POPS FRIDAY AFTERNOON AND SATURDAY. HAVE HELD ONTO SLIGHT CHANCE POPS
SUNDAY EVENING AS AN UPPER DISTURBANCE SLIDES NEAR THE REGION
ALTHOUGH PRECIP CHANCES LOOK SLIM WITH THE STEERING FLOW VEERING MORE
TO THE NORTHEAST. THE UPPER RIDGE GRADUALLY LIFTS TO THE NORTHEAST
NEXT WEEK...KEEPING THE PANHANDLES IN A DRY AND WARM WEATHER PATTERN.

CLK

&&

.FIRE WEATHER...
ABUNDANT ATMOSPHERIC MOISTURE WILL LEAD TO MINIMUM RELATIVE
HUMIDITY VALUES TO STAY ABOVE 20 PERCENT...PRECLUDING ELEVATED
AND CRITICAL FIRE WEATHER CONDITIONS. IN ADDITION 20 FOOT WINDS
ARE EXPECTED TO STAY UNDER 20 MPH. CHANCES FOR WETTING RAINS WILL
CONTINUE TONIGHT THROUGH FRIDAY MORNING WITH SOME LOCATIONS POSSIBLY
SEEING HEAVY RAINFALL. A RETURN TO DRIER AND WARMER WEATHER CONDITIONS
IS SLATED OVER THE WEEKEND AND EARLY NEXT WEEK OUTSIDE OF A SLIGHT
CHANCE FOR WETTING RAINS ACROSS THE WESTERN TEXAS AND OKLAHOMA
PANHANDLES SUNDAY NIGHT.

CLK

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  89  64  86  62 /  40  20  30  20  10
BEAVER OK                  64  92  65  87  63 /  30  40  40  30   5
BOISE CITY OK              61  92  60  87  60 /  40  30  40  20  10
BORGER TX                  66  93  68  89  66 /  40  20  40  20  10
BOYS RANCH TX              66  93  64  91  63 /  40  20  30  20  10
CANYON TX                  63  88  64  88  61 /  40  20  30  20  10
CLARENDON TX               65  90  67  88  63 /  40  20  30  20  10
DALHART TX                 61  92  60  87  61 /  40  30  30  20  10
GUYMON OK                  63  93  63  87  62 /  30  40  40  20   5
HEREFORD TX                62  86  64  88  60 /  40  30  30  20  10
LIPSCOMB TX                63  90  66  85  62 /  30  30  40  30   5
PAMPA TX                   63  89  65  85  62 /  30  20  40  30  10
SHAMROCK TX                65  90  65  87  63 /  30  20  30  30  10
WELLINGTON TX              67  92  68  90  64 /  30  20  30  30  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/05
Hazardous weather outlook, Aug 14, 3:00 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT WED AUG 14 2013

OKZ001>003-TXZ001>020-151100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
300 PM CDT WED AUG 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TONIGHT. SOME OF THE STORMS CAN BE STRONG TO
MARGINALLY SEVERE WHERE HAIL UP TO ONE INCH IN DIAMETER AND STRONG
WINDS WILL BE THE MAIN HAZARDS. IN ADDITION HEAVY RAINFALL MAY ALSO
LEAD TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES THURSDAY THROUGH FRIDAY MORNING AND AGAIN SUNDAY NIGHT.
SOME OF THE STORMS MAY BECOME SEVERE DURING THIS PERIOD...WITH LARGE
HAIL AND DAMAGING WINDS AS THE MAIN HAZARDS. IN ADDITION HEAVY
RAINFALL MAY ALSO LEAD TO LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE READY FOR LIMITED SPOTTER ACTIVATION TONIGHT
THROUGH FRIDAY MORNING.

CLK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:45 PM CDTSpecial Weather StatementAMADeaf Smith30 min
Aug 13, 8:33 PM CDTSpecial Weather StatementAMADeaf Smith42 min
Aug 14, 5:36 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman54 min
Aug 14, 5:43 PM CDTTornado WarningAMAHansford, Sherman47 min
Aug 14, 6:18 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Sherman72 min
Aug 14, 6:42 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter63 min
Aug 14, 3:41 PM CDTSevere Thunderstorm WarningAMATexas79 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Severe Thunderstorm Warnings in Oklahoma, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.